Alert archive / Kentucky / Flash Flood Warnings in 2017
Flash Flood Warning 26, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Sep 1, 2017, 3:31 AM CDT for 4 counties in Kentucky. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2017, 3:31 AM CDT (08:31 UTC)
- Expired
- Sep 1, 2017, 9:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Butler County, KY, Edmonson County, KY, Grayson County, KY, Ohio County, KY
The radar
The Louisville radar (KLVX), 86 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 4:54 AM CDT | HEAVY RAIN 4.05 | 3 Wnw Windyville, KY | MEASURED AT PRIVATE WEATHER STATION OVER THE LAST 8 HOURS. |
| Sep 1, 8:45 AM CDT | FLOOD | Morgantown, KY | MINOR FLOODING AROUND THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 292 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted.
106
WGUS53 KLMK 010831
FFWLMK
KYC031-061-085-183-011430-
/O.NEW.KLMK.FF.W.0026.170901T0831Z-170901T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
331 AM CDT FRI SEP 1 2017
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Butler County in south central Kentucky...
Grayson County in central Kentucky...
Ohio County in central Kentucky...
Edmonson County in south central Kentucky...
* Until 930 AM CDT
* At 330 AM CDT, Doppler radar indicated heavy rain across the
warned area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Leitchfield, Hartford, Morgantown, Brownsville, Casey, Lee, Beaver
Dam, Clarkson, Caneyville and Fordsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3734 8714 3738 8709 3748 8713 3767 8682
3774 8682 3766 8664 3757 8660 3762 8650
3760 8650 3756 8637 3757 8611 3740 8603
3735 8616 3722 8605 3705 8608 3708 8628
3724 8641 3713 8691 3722 8690 3735 8701
$$
ZT1 follow-up statement
509
WGUS73 KLMK 011232
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
732 AM CDT FRI SEP 1 2017
KYC031-061-085-183-011240-
/O.CAN.KLMK.FF.W.0026.000000T0000Z-170901T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler KY-Grayson KY-Ohio KY-Edmonson KY-
732 AM CDT FRI SEP 1 2017
...THE FLASH FLOOD WARNING FOR BUTLER...GRAYSON...OHIO AND EDMONSON
COUNTIES IS CANCELLED...
Calls to local law enforcement revealed no flooding problems at this
point, and with rainfall rates not supportive of a Flash Flood
threat, have replaced the Flash Flood Warning with an Areal Flood
Warning.
LAT...LON 3734 8714 3738 8709 3748 8713 3767 8682
3774 8682 3766 8664 3757 8660 3762 8650
3760 8650 3756 8637 3757 8611 3740 8603
3735 8616 3722 8605 3705 8608 3708 8628
3724 8641 3713 8691 3722 8690 3735 8701
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:55 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 1, 1:55 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
255 AM EDT Fri Sep 1 2017
.Short Term...(Today through Saturday)
Issued at 300 AM EDT Fri Sep 1 2017
...Heavy Breezy Rain Ongoing...
Surface low tracking across central TN and should move into southern
KY this afternoon. The tightest pressure gradient associated with
the low is out ahead of it, so expect some gusty conditions the next
several hours. Current forecast keeps wind gusts just below Wind
Advisory criteria, but would not be surprised to see a couple of
sites gust to around 40 mph. There will be a brief lull in the
vicinity of the low center before winds pick up again west of it and
south of it later this afternoon and evening.
But enough about the wind, the main story is the rain! Kentucky
Mesonet stations along our southern border are measuring 2-4"/hr
rain rates. Rainfall totals will be highest left of the surface low
track, and expect this axis to remain from Russellville to
Frankfort. Of some concern in the last few model runs is the slowing
down of that surface low over central Kentucky. This forecast would
prolong the flash flood threat into Saturday. Also, the NAM and
latest WRF's both indicate a stripe of higher QPF along the Ohio
River at Louisville, possibly farther north. That would indicate
some higher rainfall rates in southern IN than in the previous
forecast. There still will be a sharp cutoff in rainfall totals. For
now, have decided not to expand the Flash Flood Watch to include the
rest of our Southern IN counties.
By Saturday afternoon, the low should be filling in quickly, and
though rain still will be in the area, rates should come down enough
not to cause new flooding issues.
Temperatures this period will be chilly, with record cold maxes
possible both Saturday...see the climate section below.
&&
.Long Term...(Saturday night through Thursday)
Issued at 245 AM EDT Fri Sep 1 2017
After any lingering light rain dissipates Saturday evening, high
pressure moving into the TN Valley should allow us to dry out Sunday
and Monday. Our next rain chance comes in late Monday night and
Tuesday as a cold front sweeps through here. A secondary front still
may bring in additional showers Tue. night to Wednesday. This front
will bring temperatures down quite a bit for early September. Model
solutions still vary, lowering confidence in any one solution...but
there is confidence in a cool down.
&&
.Aviation...(06Z TAF Issuance)
Issued at 120 AM EDT Fri Sep 1 2017
Rain shield associated with Harvey has nearly covered central
Kentucky and is slowly working its way northward. Should see the
entire region overspread with rain by daybreak. The rain will be
heavy at times, and cigs/vis will be as low as IFR with local LIFR.
Winds will also be gusty out of the northeast this morning, with
some gusts approaching or even exceeding 30kts. Models suggest there
could be some breaks in the precipitation across eastern portions of
the CWA later this morning and afternoon, but confidence in timing
of these breaks is not high enough to reflect in TAFs.
&&
.Hydrology...
Updated at 245 AM EDT Fri Sep 1 2017
Tropical Storm Harvey's remnants will bring heavy rain to the Ohio
and Tennessee Valleys. Areal average rainfall totals will peak just
to the left of the track of the surface center of Harvey. Have the
peak values running from Russellville northeast to Georgetown, KY.
For now, have highest values near Bowling Green, with 4-7" of
rainfall on average with higher amounts in some spots. A Flash
Flood Watch remains in effect for most locations for today.
Significant river flooding is not expected at this time. Streams
under these training bands of rain could rise to capacity and
beyond. The greatest chance for minor flooding will be in the
Barren, Rough, and Green River basins.
&&
.Climate...
Issued at 327 PM EDT Thu Aug 31 2017
Record rainfall for September 1:
Louisville: 2.95", 1965
Lexington: 1.91", 1905
Bowling Green: 2.00", 1938
Record Cold Maximum Temperature for September 1:
Louisville: 65 degrees, 1892
Lexington: 62 degrees, 1892
Bowling Green: 70 degrees, 1976
Record Cold Maximum Temperature for September 2:
Louisville: 68 degrees, 2006
Lexington: 66 degrees, 2006
Bowling Green: 68 degrees, 2006
Of note as well as we close out the month of August. August will be
the first month since May 2016 that the average temperature was more
than a degree below normal for the month at SDF/LEX. Each month
since then either has been within a degree of normal or above it.
BWG's streak goes a little further back, to January 2016.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through late tonight for INZ079-084-089>092.
KY...Flash Flood Watch through late tonight for KYZ023>043-045>049-
053>057-061>067-070>078-081-082.
&&
Short Term...RJS
Long Term...RJS
Aviation...DM
Hydrology...RJS
Climate...RJSHazardous weather outlook, Sep 1, 2:05 AM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 305 AM EDT Fri Sep 1 2017 INZ079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081- 082-020715- Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-Breckinridge- Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-Shelby- Franklin-Scott-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas- Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard- Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Madison, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 305 AM EDT Fri Sep 1 2017 /205 AM CDT Fri Sep 1 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall today. Areas that receive multiple rounds of heavy rainfall likely will see some street flooding as well as rises on area creeks and rivers. In addition to the heavy rain threat, isolated weak, short-lived tornadoes are possible over eastern sections of central Kentucky, especially the Lake Cumberland region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Some light to moderate rainfall will continue Saturday...and a few area rivers may rise to minor flood stage because of the rainfall from Harvey. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for heavy rain reports and flooding as well as any stronger wind gusts today and tonight. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>078-083-020715- Orange-Washington-Scott-Dubois- Including the cities of Paoli, Salem, Scottsburg, and Jasper 305 AM EDT Fri Sep 1 2017 This hazardous weather outlook is for portions of south central Indiana. .DAY ONE...Today and Tonight. The remnants of Tropical Depression Harvey will bring periods of moderate to heavy rainfall to southern Indiana today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RJS
In the hours before
Local storm report, Sep 1, 2:29 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
329 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM HEAVY RAIN 2 NE FRANKLIN 36.75N 86.55W
09/01/2017 M5.58 INCH SIMPSON KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION.
&&
RJSLocal storm report, Sep 1, 2:33 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM HEAVY RAIN 3 ENE PROVIDENCE 36.68N 86.61W
09/01/2017 M4.32 INCH SIMPSON KY MESONET
MEASURED OVER THE LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:00 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM HEAVY RAIN 3 SW CORINTH 36.76N 86.83W
09/01/2017 M4.06 INCH LOGAN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION.
&&
RJSLocal storm report, Sep 1, 3:01 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 AM HEAVY RAIN 6 WNW AUBURN 36.91N 86.79W
09/01/2017 M4.39 INCH LOGAN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER
LAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:04 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
404 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HEAVY RAIN 2 NNW RUSSELLVILLE 36.86N 86.91W
09/01/2017 M4.14 INCH LOGAN KY MESONET
MEASURED AT KENTUCKY MESONET STATION OVER
PAST 8 HOURS.
&&
RJSLocal storm report, Sep 1, 3:08 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT FRI SEP 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 AM HEAVY RAIN 5 WNW BOWLING GREEN 36.99N 86.53W
09/01/2017 M4.13 INCH WARREN KY PUBLIC
MEASURED AT PRIVATE WEATHER STATION OVER
LAST 8 HOURS.
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 11:32 PM CDT | Flash Flood Warning | LMK | Allen, Logan, Simpson | 6 hr |
| Aug 31, 11:42 PM CDT | Special Weather Statement | LMK | Adair, Barren, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 63 min |
| Sep 1, 12:20 AM CDT | Special Weather Statement | LMK | Butler, Edmonson, Warren | 55 min |
| Sep 1, 1:30 AM CDT | Flash Flood Warning | LMK | Butler, Logan, Warren | 6 hr |
| Sep 1, 1:56 AM CDT | Areal Flood Advisory | LMK | Adair, Barren, Edmonson, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 2:52 AM CDT | Areal Flood Advisory | LMK | Butler, Edmonson, Grayson, Hardin, Ohio | 3 hr |
| Sep 1, 3:52 AM CDT | Flash Flood Warning | LMK | Barren, Hart | 6 hr |
| Sep 1, 4:12 AM CDT | Areal Flood Advisory | LMK | Hardin, Hart, Larue | 4 hr |
| Sep 1, 4:42 AM CDT | Areal Flood Advisory | LMK | Breckinridge, Hancock | 4 hr |
| Sep 1, 5:19 AM CDT | Flash Flood Warning | LMK | Logan, Simpson | 6 hr |
| Sep 1, 6:19 AM CDT | Areal Flood Advisory | LMK | Allen, Barren | 6 hr |
| Sep 1, 6:37 AM CDT | Special Weather Statement | LMK | Barren, Warren | 38 min |
| Sep 1, 7:05 AM CDT | Areal Flood Advisory | LMK | Hart, Metcalfe, Monroe | 6 hr |
| Sep 1, 7:25 AM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Ohio, Warren | 6 hr |
| Sep 1, 7:47 AM CDT | Special Weather Statement | LMK | Hart, Metcalfe | 43 min |
| Sep 1, 8:35 AM CDT | Flash Flood Warning | LMK | Adair, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 8:50 AM CDT | Special Weather Statement | LMK | Taylor | 25 min |
| Sep 1, 8:52 AM CDT | Special Weather Statement | LMK | Green | 23 min |
| Sep 1, 9:24 AM CDT | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 39 more | 7 hr |
| Sep 1, 9:40 AM CDT | Areal Flood Warning | LMK | Barren, Hart | 6 hr |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Warren | 3 days |
| Sep 1, 10:04 AM CDT | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Sep 1, 11:09 AM CDT | Areal Flood Warning | LMK | Logan, Simpson, Warren | 6 hr |
| Sep 1, 11:29 AM CDT | Areal Flood Warning | LMK | Adair, Green, Hart, Metcalfe | 3 hr |
| Sep 1, 1:24 PM CDT | Areal Flood Warning | LMK | Butler, Edmonson, Grayson, Logan, Warren | 3 hr |
| Sep 1, 1:56 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Henry, Jefferson, Meade and 4 more | 6 hr |
| Sep 1, 2:11 PM CDT | Areal Flood Advisory | LMK | Anderson, Bullitt, Green, Hardin, Hart, Larue and 6 more | 6 hr |
| Sep 1, 3:42 PM CDT | River Flood Warning | LMK | Warren | 22 hr |
Nearby
Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.